Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 122, NWS Raleigh, NC

December 10, 2004Franklin County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Dec 10, 2004, 6:03 AM EST for Franklin County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2004, 6:03 AM EST (11:03 UTC)
Expired
Dec 10, 2004, 6:30 AM EST
In force
27 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Franklin County, NC

The radar

The Raleigh/Durham radar (KRAX), 56 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 10, 3:20 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 11.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 431 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
441 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
431 m²/s²
0-3 km storm-relative helicity
469 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 101103
SVRRAH
NCC069-101130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
603 AM EST FRI DEC 10 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 630 AM EST

* AT 603 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER YOUNGSVILLE...OR ABOUT 8 MILES SOUTHWEST
  OF LOUISBURG...MOVING NORTHEAST AT 60 MPH. WINDS IN EXCESS OF 58
  MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  INGLESIDE...KEARNEY...
  GUPTON...CENTERVILLE...
  LOUISBURG

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3624 7816 3620 7809 3620 7806 3596 7840
      3600 7849 3604 7854 3612 7852 3616 7846
      3616 7841 3622 7839 3622 7834 3626 7831

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 2:55 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Dec 10, 2:55 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 AM EST FRI DEC 10 2004

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
ACTIVE WEATHER(SEVERE AND HEAVY RAIN) ACROSS THE REGION CURRENTLY
WILL CONTINUE THROUGH THE DAY. PER LATEST SURFACE ANALYSIS...WARM
FRONT EXTENDS FROM NORTHEAST NORTH CAROLINA SOUTHWEST TO JUST SOUTH
OF RALEIGH TO NEAR CHARLOTTE. WEAK WAVE ON BOUNDARY SOUTHWEST OF
GSO. THIS HAS BEEN SLOWLY NUDGING NORTHWEST...MUCH SLOWER THAN
PROGGED BY MODELS. THIS BOUNDARY RESULTING IN QUITE A TEMPERATURE
GRADIENT AS TEMPERATURES REMAIN IN THE 40S NORTHWEST TO UPPER 60S
SOUTHEAST. EVIDENCE OF BOUNDARY PUSHING NORTHWEST INTO TRIAD AS
TEMPERATURES SLOWLY RISING. THUS EXPECT MOST OF CWA SOUTH OF
BOUNDARY BY DAYBREAK. SO CATEGORICAL SHOWERS AND SCATTERED
THUNDERSTORMS TODAY...MAINLY THIS MORNING WHEN BEST DYNAMICS MOVE
THROUGH...STRONG UPPER JET AND LLJ/INCREASING INSTABILITY...DECREASE
IN ACTIVITY DURING THE AFTERNOON AS TRAILING COLD FRONT MOVES
THROUGH. ALSO SOME DRIER AIR WORKING IN AS FLOW MORE SOUTHWEST/WEST.
SMALL CHANCE EARLY EVENING HOURS TONIGHT.
LONG WAVE TROUGH SWINGS ACROSS THE AREA LATER TONIGHT AND SATURDAY
WILL RESULT INSTABILITY SHOWERS. THUNDER POSSIBLE IN THE
AFTERNOON...BUT WILL NOT MENTION AT THE MOMENT.  SOME DECREASE IN
CLOUDS SATURDAY NIGHT. CONTINUE PARTLY CLOUDY FOR SUNDAY.

&&

.LONG TERM (MONDAY THROUGH THURSDAY)...
WILL CONTINUE CURRENT TREND OF DRY AND COLDER.

&&

.AVIATION...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
DURING THE REMAINDER OF THE NIGHTTIME HOURS. WARM FRONT NUDGING
SLOWLY NORTHWEST. THE GFS PREFERRED WITH THE QPF AND THUNDER.
ELEVATED THUNDER NORTH OF THE WARM FRONT WILL BE INCLUDED IN TEMPO
GROUP EVEN AT INT/GSO TEMPO THUNDER 07Z-11Z FOR RDU/FAY... WITH
PERIODS OF VERY HEAVY RAIN EXPECTED. LOW LEVEL WIND SHEAR THROUGH
DAYBREAK.

CONDITIONS IMPROVE BETWEEN 12Z-15Z AS THE CONVECTION GRADUALLY MOVES
EAST OF RDU/FAY LINE BY 15Z. GUSTY SW WINDS TO 25KTS EXPECTED IN THE
AFTERNOON... WITH CEILINGS IMPROVING TO VFR AFTER 18Z.
&

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.

&&

SHORT TERM/LONG TERM/AVIATION...RA
Hazardous weather outlook, Dec 10, 5:25 AM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
525 AM EST FRI DEC 10 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-111011-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
525 AM EST FRI DEC 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...
...A TORNADO WATCH IS IN EFFECT TIL 10 AM THIS MORNING...

OCCASIONAL SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS
CENTRAL NORTH CAROLINA THIS MORNING AS A WARM FRONT LIFT SLOWLY
NORTHWEST ACROSS THE AREA. THE SHOWER AND THUNDERSTORM ACTIVITY WILL
TAPER OFF IN THE AFTERNOON AS A COLD FRONT SWEEP ACROSS THE AREA AND
WINDS BECOME MORE WESTERLY.

SOME STORMS...MAINLY THIS MORNING MAY BECOME SEVERE PRODUCING STRONG
DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE THROUGH MID MORNING.

WIDELY SCATTERED SHOWERS ARE EXPECTED IN THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL BE NEEDED TODAY...ESPECIALLY THIS MORNING.

RA

In the hours before

Local storm report, Dec 10, 12:57 AM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1257 AM EST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     HAIL             5 S ROXBORO             36.33N 78.98W
12/10/2004  0.75 INCH        PERSON             NC   TRAINED SPOTTER

&&

SGY
Special weather statement, Dec 10, 3:36 AM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
336 AM EST FRI DEC 10 2004

NCZ073>076-083>086-100930-

ANSON NC-HOKE NC-LEE NC-MONTGOMERY NC-MOORE NC-RICHMOND NC-SCOTLAND
NC-STANLY NC-
336 AM EST FRI DEC 10 2004

...SHOWERS AND STRONG THUNDERSTORMS WILL MOVE RAPIDLY NORTHEAST
ACROSS THE SOUTHERN PIEDMONT AND WESTERN SANDHILLS OF NORTH CAROLINA
THROUGH 430 AM...

THE STORMS WILL MOVE THROUGH RICHMOND...LEE...MOORE...MONTGOMERY...
STANLY...ANSON...HOKE AND SCOTLAND COUNTIES THROUGH 430 AM. SOME
COMMUNITIES AFFECTED BY THESE STORMS INCLUDE TROY...CARTHAGE...
SOUTHERN PINES...RAEFORD...AND ELLERBE. RAINFALL RATES OF ONE HALF
TO THREE QUARTERS OF AN INCH PER HOUR WILL BE LIKELY AS THESE STORMS
PASS.

GUSTY WINDS OF 40 TO 50 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED WITH THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT FOR RICHMOND...LEE...MOORE...
MONTGOMERY...ANSON...HOKE AND SCOTLAND COUNTIES THROUGH 10 AM.
Special weather statement, Dec 10, 4:10 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
410 AM EST FRI DEC 10 2004

NCZ007>010-023>026-040>042-076-077-101015-

ALAMANCE NC-CHATHAM NC-DURHAM NC-FRANKLIN NC-GRANVILLE NC-HARNETT
NC-JOHNSTON NC-LEE NC-ORANGE NC-PERSON NC-VANCE NC-WAKE NC-WARREN NC-
410 AM EST FRI DEC 10 2004

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE NORTHEAST
PIEDMONT THROUGH 515 AM EST...

AT 410 AM EST...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN MOVING NORTHEAST AT 40 MPH. THESE STORMS WILL
AFFECT A LARGE OF THE NORTHEAST PIEDMONT INCLUDING THE TRIANGLE AREA
THROUGH 515 AM EST.

SOME OF THE STRONGEST STORMS WILL AFFECT SANFORD AND WESTERN HARNETT
COUNTY BEFORE 430 AM... AND SECTIONS OF EASTERN CHATHAM AND SOUTHERN
WAKE COUNTIES BEFORE 445 AM. TO THE NORTH OF RALEIGH...SHOWERS AND
STRONG THUNDERSTORMS WILL CROSS GRANVILLE...VANCE AND FRANKLIN
COUNTIES BY 445 AM...AND WARREN COUNTY BY 5 AM.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME
DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH
CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND.

WSS
Special weather statement, Dec 10, 5:21 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
521 AM EST FRI DEC 10 2004

NCZ008>011-025>028-040>043-076-077-086-088-101130-
CHATHAM NC-CUMBERLAND NC-DURHAM NC-EDGECOMBE NC-FRANKLIN NC-GRANVILLE
NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-NASH NC-VANCE
NC-WAKE NC-WARREN NC-WILSON NC-
521 AM EST FRI DEC 10 2004

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CENTRAL NORTH
CAROLINA...THE COASTAL PLAIN AND SANDHILLS THROUGH 630 AM EST...

AT 521 AM EST...DOPPLER RADAR INDICATED A LARGE AREA OF SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDING FROM ROXBORO SOUTH TO
SOUTHERN PINES AND FAYETTEVILLE. THIS AREA OF HEAVY SHOWERS AND
THUNDERSTORMS EXTENDS EAST ACROSS THE TRIANGLE...ROCKY-MOUNT...
WILSON...LOUISBURG AND ROANOKE RAPIDS. SHOWERS AND THUNDERSTORMS ARE
MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...OXFORD...THE
TRIANGLE...LOUISBURG...SMITHFIELD...NASHVILLE...ROCKY MOUNT... AND
WARRENTON. MOTORISTS THIS MORNING WILL EXPERIENCE PERIODS OF HEAVY
RAIN AND GUSTY WINDS. HEAVY RAIN WILL EFFECT THE ENTIRE AREA FROM US
1 TO INTERSTATE 95.

GUSTY WINDS OF 40 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME
DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH
CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND.

MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR
FLOODING OF LOW LYING AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE
EXPECTED.

JO

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 12:23 AM ESTFlash Flood WarningRAHAlamance97 min
Dec 10, 12:41 AM ESTSevere Thunderstorm WarningRAHGranville, Person34 min
Dec 10, 2:29 AM ESTFlash Flood WarningRAHGuilford2 hr
Dec 10, 3:54 AM ESTFlash Flood WarningRAHPerson2 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.